Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 69, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 18, 1997, 4:10 PM MDT for Caribou County, Idaho. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 4:10 PM MDT (22:10 UTC)
- Expired
- Aug 18, 1997, 5:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 99 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:18 PM MDT | Hail 1.75 | Soda Spgs, ID | Hail up to golfball-size reported at Soda Springs Highschool. |
| Aug 18, 4:21 PM MDT | Hail 0.75 | Soda Spgs Arpt, ID | |
| Aug 18, 4:23 PM MDT | Hail 0.88 | Soda Spgs, ID | Reported by the County Emergency Director in center of Soda Springs. Hail accumulated 1 to 2 inches. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 182212 RRA SVRPIH IDC029-182300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 410 PM MDT MON AUG 18 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...SOUTH CENTRAL CARIBOU COUNTY AT 410 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF SODA SPRINGS. THIS STORM IS MOVING EAST AT 15 TO 20 MPH AND WILL AFFECT THE CITY OF SODA SPRINGS BY 430 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND FREQUENT LIGHTNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 18, 2:20 PM MDT, 1 hour 50 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 215 PM MDT MON AUG 18 1997 KSFX 88D NEARLY RETURN FREE BEYOND SOME CONVECTION IN MT. THIS STABILITY IS A PRODUCT OF THE RIDGE AMPLIFYING OVER THE INTERMOUNTAIN WEST. CONVECTION MAY SPILL OVER INTO THE SNAKE HIGHLANDS THIS EVENING IN ASSOCIATION WITH A WEAK SHORT WAVE MOVING THROUGH THE FLOW. OTHERWISE A BENIGN PATTERN THROUGH 24 HOURS. NEAR BREEZY WINDS TODAY WILL DIMINISH TO LIGHT THROUGH TUES AS WELL. THE BIG QUESTION IS THE DIRECTION AND EFFECT THE TROPICAL MOISTURE SURGE OVER SOUTHERN CA WILL TAKE. MODELS TAKE IT ALONG A WESTERLY TRACK WHICH WILL KEEP THE HEART OF THE MID LEVEL MOISTURE WEST OF THE CASCADES...BUT THIS IS JUST HINTED AT TOWARDS THE END OF THE RUN. WV SATELLITE IMAGERY INDICATES A MORE EASTERLY TRAJECTORY AT A SPEED WHICH COULD HAVE HIGH CLOUDS OVERSPREADING SOUTHERN IDAHO BY WED...AND A MID LEVEL MOISTURE SURGE BY 36 TO 48 HOURS. THE ETA HINTS CLOSEST TO THIS SOLUTION AND HAS THE THERMAL RIDGE OVER EASTERN IDAHO WED AS WELL. TOO MANY VARIABLES AT THIS POINT TO DO MORE THAN INCREASE THE CLOUDS AND BRING IN LOW POPS ...A SOLUTION MORE AGGRESSIVE THAN GUIDANCE OFFERS. TSC IDA UB 048/085 050/087 052 07000 PIH UB 050/087 052/089 055 07001
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.